Warnings about ‘human’ insulin from the manufactuers, Novo Nordisk and Aventis

July 7 2000

Jenny Hirst, Co-Chairman
In September 1999 Novo Nordisk, one of the three major suppliers of insulin in the world, issued a press statement that included the following:

"Historically, improving glycaemic control with soluble human insulin has been associated with an increased risk of hypoglycaemia."

But of even greater concern is a statement from Aventis, another large insulin manufacturer, dated April 24th 2000 that includes the following:

"Human insulin therapy may be associated with hypoglycaemia, worsening of diabetic retinopathy, lipodystrophy, skin reactions (such as injection-site reaction, pruritus, and rash), allergic reactions, sodium retention and oedema."

The statements were put in the public domain by the insulin manufacturers and not by IDDT. They cause us concern because the adverse reactions that may occur with ‘human’ insulin therapy, as listed by Aventis and Novo Nordisk, are very much in line with the evidence from a large number of patients in various countries. These reactions largely regress with a change to animal insulins.

IDDT contacted Health Ministers and the Regulatory Bodies within the Department of Health – May 5th 2000

As a result of the above statements, we once again contacted the Department of Health [DoH]. We requested that the position in relation to ‘human’ and animal insulin is investigated by the Department so that people with diabetes may now given the full facts and evidence on which to base the choice of insulin species. In addition we asked that they consider the implications of these statements for Health Care Professionals. Our concerns appeared to be well justified by the publication of an article in Pulse, May 20th, quoting a helpful statement by the Medical Defence Union:

"The data sheets for human insulin specify the potential for lowered hypoglycaemia awareness but doctors should take care to discuss this with their patients." They further explain that provided they do this (and the patient is happy with this) any litigation would not be directed at them.

We made the Department aware of IDDT’s commitment to provide information about risks, benefits and alternatives to enable people with diabetes to make informed choices about their treatment. We pointed out that:

  • IDDT has tried never to cause alarm or panic about the problems we know exist for a so far unidentifiable sub-group of people using ‘human’ insulin, but that we have a duty and commitment to people with diabetes.
  • Our approach to this latest information has to be the same. We have to make this information available to people with diabetes through our Newsletter to be published July1st, our web site and other methods, otherwise we are guilty of withholding information that could affect the health and welfare of our client group.
  • We are aware that it may, not unjustifiably, cause alarm as visual impairment and blindness are major fears for people with diabetes. We are equally aware that there may well be a desire on the part of some people to change to natural animal insulins.

We had hoped that the Department of Health would be able to make some response or guidance prior to publication of our Newsletter so that doctors and healthcare professionals would be prepared for any patients wishing to discuss or reconsider their insulin treatment options. However, some two months later the DoH has still made no response at all and therefore IDDT issued notices to consultants, GPs with a special interest in diabetes, diabetes specialist nurses and pharmacists.

IDDT also made known the following points of concern:
It is 18 years since ‘human’ insulin was introduced there is still no evidence of any clinical benefit for patients and considerable evidence of adverse reactions. With the reservation that the decisions to prescribe ‘human’ insulin and to change people from the animal insulin that suited them were not, and still are not evidence based, IDDT has always fully acknowledged that the vast majority of people with diabetes appear to be satisfactorily treated with ‘human’ insulin. However, these public statements now made by two manufacturers of ‘human’ insulin have very serious implications for everyone treated with ‘human’ insulin and for prescribing doctors.

No such statements have had to be issued about either bovine or porcine insulins. It may be that these adverse reactions are as a result of increased hypoglycaemia and reduction in hypoglycaemia awareness, the most frequently reported adverse reactions by people using ‘human’ insulin, but this remains unknown. Our attempts to obtain information from Aventis have received no response. However, it now appears that the risk/benefit ratio for first line treatment may have shifted from ‘human’ insulin in favour of animal insulin and that the present prescribing habits may be putting some people with diabetes at risk of unnecessary and avoidable complications to which they are already susceptible.

Hypoglycaemia is an acute daily problem for those living with diabetes especially when accompanied by loss of warnings and any increased risks of this not only make ‘human’ insulin therapy less safe but reduce the quality of life of those with diabetes and that of their families. Hypoglycaemia may also cause all the adverse reactions quoted in the Aventis statements. Recent statistics show that between 4 and 13% of deaths in people with diabetes are now caused by hypoglycaemia.

The ‘worsening of retinopathy’ is an example of how serious these problems are. The implication of the wording is that for patients who already have retinopathy, ‘human’ insulin therapy could make it worse so leading to earlier visual impairment or blindness. While there are screening programmes for retinopathy, these and other services for people with diabetes, are very variable. Many patients have early retinopathy of which they are unaware because there are no signs or symptoms and many have early retinopathy at diagnosis. As there is no way of knowing which patients have retinopathy in its various forms, all patients may be at risk of worsening of retinopathy if ‘human’ insulin is prescribed. However small this increased risk may be, the risk of visual impairment and blindness is one that most people would consider unacceptable especially when there are alternative insulins that have never been said to carry such risks.

Oedema is an equally serious adverse reaction and now explains the large weight increase that happens to some people when they use ‘human’ insulin with the subsequent weight loss on changing to animal insulin.

IDDT remains committed to ensuring that the adverse reactions that some people experience with ‘human’ insulin are fully recognised and that their health and well being is not put at risk by the discontinuation of the animal insulins they need. We remain committed to the view that there is a need for research so that insulin treatment is based on evidence of benefit rather than assumption of benefit. No large-scale, long-term trials comparing ‘human’ and animal insulins, have ever been carried out and to assume that absence of evidence of adverse reactions is the same as evidence of absence of them is unacceptable to people with diabetes.